share email twitter ⋅ join discord whatsapp(2ck)
Free 120  NBME 24  NBME 23  NBME 22  NBME 21  NBME 20  NBME 19  NBME 18  NBME 17  NBME 16  NBME 15  NBME 13 
introducing : the “predict me” score predictor NEW!

NBME 23 Answers

nbme23/Block 1/Question#48 (48.6 difficulty score)
A 20-year-old man is brought to the emergency ...
3,4-Methylenedioxymethamphetamine (MDMA)πŸ”
tags:

Login to comment/vote.


Tutor box

Members from the Leaderboard offering 1-on-1 help: Want to be listed here? Email us!

 +8 
submitted by azibird(177),

Who else got this just because it said "all-night dance party?" Applied my knowledge of raves and nothing else.




 +3 
submitted by mousie(216),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

Why on a?giwtens I emna I egt aytscsE is broylpab eht gdru of iohcce bferoe an all ithng edcan rpaty )l(lo tbu not'd dentsradnu wyh ehtre wuldo be dloc tixsemteeir nad no anewtsig ewnh si FA ti asys eerhtiayhrpm dan a?hbrdo???

sympathetikey  FA says, "euphoria, disinhibition, hyperactivity, distorted sensory and time perception, bruxism. Lifethreatening effects include hypertension, tachycardia, hyperthermia, hyponatremia, serotonin syndrome." So I think they wanted you to see Sinus Tachy and jump for MDMA. Idk why Ketamine couldn't also potentially be correct though. +11  
amorah  I picked ketamine because it said no diaphoresis. But if you need to find a reason, I guess the half life of ketamine might rule it out. Remember from sketchy, ketamine is used for anaesthesia induction, so probably won't keep the HR and BP high for 8 hrs. In fact, its action is ~10-15 mins-ish iv. +11  
yotsubato  Because the NBME is full of fuckers. The guy is probably dehydrated so he cant sweat anymore? +18  
fulminant_life  you wouldnt see tachycardia with ketamine. It causes cardiovascular depression but honestly i saw " all-night dance party" picked the mdma answer and moved on lol +8  
monkd  Ketamine acts as a sympathomimetic but oh well. NBME hasn't caught on to ketamine as a drug of recreation :) +4  
usmleuser007  Why not LSD? +  
d_holles  @usmleuser007 LSD doesn't cause HTN and ↑ HR. +1  
sbryant6  @fulminant_life FALSE. KETAMINE CAUSES CARDIOVASCULAR STIMULATION. +9  
dashou19  Take a look at why the patient has pale and cold extremities. "Mechanistic clinical studies indicate that the MDMA-induced elevations in body temperature in humans partially depend on the MDMA-induced release of norepinephrine and involve enhanced metabolic heat generation and cutaneous vasoconstriction, resulting in impaired heat dissipation." https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5008716/ +3  
drzed  @sbryant6 you're both saying the same thing. Ketamine has a direct negative inotropic effect on the heart, but it is also a sympathomimetic. You are both correct. +  
paperbackwriter  @drzed Can you please site that? As far as I understand ketamine has a sympathomimetic effect on the CV system --> increased chronotropy and BP. I also don't see how they're saying the same thing. One person said "stimulation" and the other said "depression" +  
nutmeg_liver  People tend to drink a lot of water on MDMA. I just guessed the confusion was a result of hyponatremia (too much free water) but no idea if there's any data saying that people tend to become hyponatremic due to water over-consumption on MDMA lol. +1  
cassdawg  "Despite possessing a direct negative cardiac inotropic effect, ketamine causes dose dependent direct stimulation of the CNS that leads to increased sympathetic nervous system outflow. Consequently, ketamine produces cardiovascular effects that resemble sympathetic nervous system stimulation. Ketamine is associated with increases in systemic and pulmonary blood pressures, heart rate, cardiac output, cardiac work, and myocardial oxygen requirements."(https://www.openanesthesia.org/systemic_effects_of_ketamine/) +  
brise  LSD does cause HTN and tachycardia according to uworld! @d_holles +  



 +2 
submitted by macrohphage95(8),
unscramble the site ⋅ remove ads ⋅ become a member ($39/month)

DAMM si hte olyn locganluhein taht ahs spyiecmhtat ctaityvi sa it is rvdeide orfm aahsmehmpmtneeith ( oklo ta sit )enam ... ttha eislxnap tveeighyn.r

tyrionwill  Yes, good point to remember. In the category of FA stimulants, 2 agents has sympathetic activity: 1)MDMA; 2)PCP +  
jackie_chan  Basically how I solved it, all the other drugs are downers +  
jackie_chan  Even tho ketamine has sympathomemetic effects, they would be widly tripping, they dont call it falling into a K-hole for nothing. +  



 +2 
submitted by bmilt34(1),

Ok I think this is a bad combination of 1) a poorly written question, 2) a potenital miss-understanding by the writer and, 3) a expectation for the recall of esoteric information complicated by the 8 hours which have elapsed since the ingestion

Here's what I think: 1) they done goofed by saying there is no diaphoresis. We have all seen what MDMA does to people's eccrine glands - moreover people drink ...a lot (thus causing the classic low Na which causes seizures) 2) It's weird that he would have tachycardia but none of the other sx of MDMA intoxication 3) I guess we are suppose to know and/ or reason that even though MDMA causes hyperthermia, it also has sympathetic effects (increased release/inhibited repute of adrenaline, norepinephrine, serotonin, and dopamine) which could cause the cold extremities




 +1 
submitted by medstudent22(6),

Sweating is mediated by the sympathetic nervous system, but is through Acetylcholine (Remember - Anti-Muscarinic poisoning = Dry as a bone because no sweating). It all points to NE overdose (mimicked by an amphetamine) --> Tachycardia (NE @ beta-1), Hypertensive (NE @ alpha-1), Pale + Cold = vasoconstriction (NE @ alpha-1)

Key point - sweating will not be stimulated by NMDA.

Not exactly sure why ketamine is NOT the answer (maybe it doesn't lead to peripheral vasoconstrictive properties)? But NMDA does fit the picture!




 +0 
submitted by brise(51),

How do you rule out LSD? It also causes tachycardia!